What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 17, 2:12 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 2:12 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
312 PM CDT Sat Jun 17 2017
.SYNOPSIS...
Issued at 312 PM CDT Sat Jun 17 2017
At 19Z water vapor imagery indicated a potent shortwave trough
over western south Dakota which was moving into and flattening out
the ridge over the upper Midwest. Plentiful cloud cover was seen
ahead of this trough across Iowa as a front was settled in from
south central Iowa into northern Illinois. A few showers had
developed along this boundary by mid afternoon, with areas to the
south seeing an extensive cumulus field.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 312 PM CDT Sat Jun 17 2017
Today's forecast focus is on thunderstorm chances yet this
afternoon and this evening. Beyond this evening, cooler weather is
in store for the area following the passage of a cold front.
The frontal boundary that is currently located from south central
Iowa through near KCID to KRFD will be the focus of thunderstorm
activity over the next 6 hours.
The shortwave trough over South Dakota will quickly shift east
into Iowa through 06Z tonight. Ahead of this disturbance, deep
layer shear will increase as has been ongoing already across the
region as 19Z mesoanalysis from SPC indicates 0-6km shear values
now approaching 40kts across much of Iowa from 20kts as was being
measured earlier today. Still questioning when the cap will break
to see if storms can tap into the 2000-3500 J/kg of surface based
CAPE. Forecast soundings indicate this will occur around 21Z.
Assuming this plays out and initiation occurs in the next several
hours thoughts are that cells will be able to organize and
strengthen, keeping a severe threat for the southeast 1/3 to 1/2
of the forecast area. How widespread the threat will be remains to
be seen as cells may be more isolated to scattered in nature.
Later this evening as the shortwave moves closer bringing more
significant forcing, activity will likely increase, but by this
time, the front will have moved south far enough and low level
forcing is focused into portions of Missouri into western to
southwest Illinois, so expectations are for the large line of
significant to severe storms that develops to be south of the
forecast area. While an isolated tornado cannot be ruled out, the
primary threats with these storms will be damaging winds and
large hail.
If the initial storms are slower moving or if
there are any training storms, there is potential for heavy rain
as precipitable water values of 1.7 to 1.9 inches are being
observed in the area of concern.
After the front moves through, the airmass will be much changed
with much cooler and drier air taking residence over the area.
Look for highs only in the mid 70s to around 80 degrees with
dewpoints dropping into the 50s and low 60s to make tomorrow feel
much different than the past week. There will be another impulse
of mid-level energy moving across the region on Sunday late
morning through afternoon, so may see enough lift to get some
isolated to scattered showers. Don't expect much rainfall with any
of this activity, but is enough of a chance to add in a mention of
rain and perhaps an isolated thunderstorm in the afternoon.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 312 PM CDT Sat Jun 17 2017
A cool down will be seen for the start of the work week with
temperatures rising back to or above normal the second half of the
week. The overall pattern will see numerous disturbances moving
through in the flow aloft that have the potential to create
periods of active weather.
Quiet and dry conditions will be seen Sunday night as high pressure
quickly moves through the Midwest.
On Monday, an upper level disturbance will move through the area.
Moisture is somewhat limited but there may be just enough to
generate some showers and a few thunderstorms. Temperatures will
average below normal.
Monday night looks to be quiet as another high pressure quickly
moves through the Midwest.
Another fast moving upper level disturbance will move through the
area on Tuesday. Moisture is very limited and the forcing is weak.
However, daytime heating may be just enough to generate some rain
showers.
Tuesday night on...
Tuesday night quiet and dry conditions will be seen across the area
as another high pressure moves through the Midwest.
On Wednesday, mainly dry conditions will be seen across the area. A
weak disturbance will move through in the flow aloft. The model
consensus has a slight chance to chance pops for areas north of
highway 30.
Wednesday night/Thursday, a more substantial upper level disturbance
will move through the area in combination with returning moisture.
Internally, the models are suggesting an organized thunderstorm
complex will develop across Iowa and move generally east or east
northeast. Where the thunderstorm complex develops and tracks will
be the key to the overall forecast. Right now the model consensus
has chance to likely pops for Wednesday night and slight chance pops
in the far east and south on Thursday for lingering precipitation.
Thursday night into Friday night the models diverge somewhat on
their respective solutions as to what will occur. There is loose
agreement that several rounds of rain will be possible in the form
of organized thunderstorm complexes. Right now the model consensus
has slight chance to chance pops for the entire area.
On Saturday, the model consensus has dry conditions for the area as
high pressure moves through the Midwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 127 PM CDT Sat Jun 17 2017
A cold front will move through the area this afternoon and evening
which will prompt winds to shift to the northwest at all
terminals. Thunderstorm potential has shifted southward, and with
lesser confidence on any thunder occurring at the KDBQ and KCID
terminals, did pull the TSRA mention from the forecasts. There
will likely still be some showers and isolated thunderstorms
across the area, but as it won't be widespread, will monitor for
the need to include it in the forecast rather than keep prevailing
groups in at this time. To the south, confidence is better on
thunderstorms, with the higher potential in areas south of a line
from KFFL to KVYS. On Sunday, mixing will occur later in the
morning to bring gusts to most areas of around 20-25kts from the
northwest.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Brooks
SHORT TERM...Brooks
LONG TERM...08
AVIATION...Brooks
Hazardous weather outlook, Jun 17, 9:27 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1027 AM CDT Sat Jun 17 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1027 AM CDT Sat Jun 17 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has an enhanced risk of severe
thunderstorms south of a Wayland, Missouri to Roseville, Illinois
line. To the north of this line there is a slight risk. A rather
strong cold front will be pushing southeast across the area late
this afternoon and evening, providing the trigger for severe
thunderstorms. The primary threat will be very damaging winds up
to 80 mph, hail up to golf ball size and isolated tornadoes. A
secondary threat is isolated flash flooding, especially in
locations that have received heavy rainfall the past couple of
days.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Wednesday night through Friday, periodic rounds of thunderstorms
are expected with a quasi-stationary frontal boundary over the
Midwest. There is the potential for severe thunderstorms but there
is low confidence in timing of these storms this far out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible from 3 pm to 11 pm this afternoon
and evening generally in areas south of a Sigourney, Iowa to
Clinton, Iowa to Milledgeville, Illinois line.
Brooks
In the hours before
Local storm report, Jun 17, 4:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL SW MUSCATINE 41.41N 91.08W
06/17/2017 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
LASTED FOR 3 MINUTES.
0552 PM HAIL 3 NE MUSCATINE 41.45N 91.04W
06/17/2017 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
PEA TO NICKEL
&&
DCLocal storm report, Jun 17, 4:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 E MUSCATINE 41.42N 91.05W
06/17/2017 MUSCATINE IA TRAINED SPOTTER
TREE DAMAGE NOTED ON THE EAST SIDE OF MUSCATINE. WINDS
ESTIMATED ABOVE 60 MPH.
&&
BROOKSSpecial weather statement, Jun 17, 4:57 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT SAT JUN 17 2017
ILC177-172330-
Stephenson-
557 PM CDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 630 PM CDT...
At 557 PM CDT, a strong thunderstorm was located over Cedarville, or
near Freeport, moving northeast at 30 mph.
Winds up to 35 mph and pea size hail are possible with this storm.
Locations impacted include...
Cedarville, Davis, Dakota, Rock City, Buena Vista, Rock Grove, Scioto
Mills, Red Oak, Dakota Dornink Airport, Damascus, Afolkey and Lake
Summerset.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4239 8940 4232 8968 4241 8973 4250 8955
4250 8940
TIME...MOT...LOC 2257Z 244DEG 27KT 4239 8961
08Local storm report, Jun 17, 5:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN 2 NNE MUSCATINE 41.44N 91.05W
06/17/2017 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
1.00 INCH OF RAIN IN 20 MINTUES. ALSO, DEAD BRANCHES
BLOWN DOWN. THE LARGEST WAS 1.5 INCHES IN DIAMETER.
0545 PM HAIL NNW MUSCATINE 41.42N 91.07W
06/17/2017 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
DCLocal storm report, Jun 17, 5:02 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 ENE MUSCATINE 41.42N 91.05W
06/17/2017 E2.00 INCH MUSCATINE IA TRAINED SPOTTER
MOST HAIL WAS GOLF BALL SIZE, BUT THERE WERE A FEW UP TO
2 INCHES IN DIAMETER.
&&
BROOKSLocal storm report, Jun 17, 5:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
609 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL NE MUSCATINE 41.42N 91.07W
06/17/2017 M1.25 INCH MUSCATINE IA PUBLIC
SOME A LITTLE LARGER THAN HALF DOLLAR.HAIL LASTED FOR 7
MINUTES.
0557 PM TSTM WND DMG NE MUSCATINE 41.42N 91.07W
06/17/2017 MUSCATINE IA PUBLIC
SMALL TREE BLOWN OVER. ESTIMATED WIND SPEED OF 65 MPH.
&&
DC